, Volume 118, Issue 2, pp 257–277

Confirming Mathematical Theories: an Ontologically Agnostic Stance

  • Anthony Peressini

DOI: 10.1023/A:1005158202218

Cite this article as:
Peressini, A. Synthese (1999) 118: 257. doi:10.1023/A:1005158202218


The Quine/Putnam indispensability approach to the confirmation of mathematical theories in recent times has been the subject of significant criticism. In this paper I explore an alternative to the Quine/Putnam indispensability approach. I begin with a van Fraassen-like distinction between accepting the adequacy of a mathematical theory and believing in the truth of a mathematical theory. Finally, I consider the problem of moving from the adequacy of a mathematical theory to its truth. I argue that the prospects for justifying this move are qualitatively worse in mathematics than they are in science.

Copyright information

© Kluwer Academic Publishers 1999

Authors and Affiliations

  • Anthony Peressini

There are no affiliations available

Personalised recommendations